Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side effects too much
Nov 13, 2000

First off, thank you for all the valuable time and energy you put into this form. It is not taken for granted!

Since his diagnosis, a close friend has been on Viracept and Combivir (about 3 years). The problem is that either or both give him horrendous side effects. His diarrhea is constant and his nausea is always lurking right around the corner making him hyper-vigilant about everything he does and everything he eats. (He sometimes vomits at the slightest cause). Needless to say, his quality of life is greatly diminished because of this combination.

However, even though it's his first combination, his HIV specialist tells him not to consider a change since his counts have done so well on it.

My question is this: in your opinion, would it be reasonable to consider other (friendlier) combinations? If so, what other options might he have and what would be the safest way to make the switch?

Response from Dr. Pavia

In this day and age, it is usually not necessary to suffer severe side effects in order to stay suppressed. First you need to make sure that the side effects of the Viracept and combivir could not be helped. Oat bran tablets, calcium supplements, (2-3 tums 3 times a day) and immodium are all helpful for the diarrhea. Most people should not give up until they have tried all three with a generous amount of immodium. Nausea is sometimes a symptom of the AZT component of combivir. Switching to D4T and 3TC can often help.

Without knowing all of the past regimens, I really cannot suggest what the best switch would be, but in general, if the side effects are really impacting quality of life, even after reasonable management, it may be time to switch. If he has never been on D4T/DDI those might be substituted for combivir. Switching to another protease combination (indinavir ritonavir perhaps) or substituting a non nuke are options. However, it is important to know what drugs were taken in the past and what might have failed in the past.

Good luck to your friend.

ATP

Andrew T. Pavia, M.D.



Previous
HIV+ with COPD
Next
Suddenly the bottom...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement